Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Lake Charles, LA

February 15, 2008Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 15, 2008, 11:41 PM CST for Hardin County, Jefferson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2008, 11:41 PM CST (05:41 UTC)
Expired
Feb 16, 2008, 12:15 AM CST
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 8:55 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 15, 8:55 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST FRI FEB 15 2008

.UPDATE...
RAISED THE RAIN CHANCES FOR THE OVERNIGHT HOURS. OTHERWISE ZONE
PACKAGE IS ON TARGET.

&&

.PREV DISCUSSION... /ISSUED 301 PM CST FRI FEB 15 2008/

DISCUSSION...SATELLITE IMAGERY/SURFACE OBS SHOWING WIDESPREAD
STRATOCU ACROSS THE AREA AS A MOIST LOW LEVEL SOUTHERLY FLOW HAS
RETURNED. DESPITE LIMITED SUNSHINE TEMPERATURES HAVE STILL
MANAGED TO MAKE THEIR WAY INTO THE MID AND UPPER 60S AND STILL
CLIMBING. VERY SPOTTY SHOWERS DEPICTED BY RADAR BOTH INLAND AND OVER
THE NEAR COASTAL WATERS WITH THE ATMOSPHERE CONTINUED WELL CAPPED
PER MORNING LCH SOUNDING. SURFACE ANALYSIS SHOWING THE SOUTHEAST
CONUS AND LOWER MISSISSIPPI VALLEY UNDER HIGH PRESSURE. LOW
PRESSURE AND AN ACCOMPANYING QUASI-STATIONARY AND WELL-DEFINED
FRONTAL BOUNDARY EXTENDS FROM THE MID-APPALACHIANS WEST INTO SOUTH
ARKANSAS...THEN ARCING SOUTHWEST THROUGH TEXAS. NATION CURRENTLY
UNDER A SPLIT FLOW ALOFT WITH OUR REGION COMING INCREASINGLY UNDER
THE INFLUENCE OF A MID LEVEL CUT-OFF LOW NOW SPINNING OVER
SOUTHERN NEW MEXICO. LATTER FEATURE HAS THE POTENTIAL TO BRING A
ROUND OF SEVERE WEATHER FOR SATURDAY NIGHT. IN THE MEANTIME...

FOR TONIGHT AND SATURDAY...WILL BE CARRYING RESPECTABLE POPS FOR PRECIP
AS MODELS MAINTAIN A STEADY INCREASE IN PRECIPITABLE WATER VALUES AS
NEW MEXICO SYSTEM ADVANCES EAST. MODELS SOMEWHAT DIVERGENT ON LIFT
AND ACCOMPANYING PRECIP FIELDS SO HAVE SOMEWHAT BLENDED THESE.
HOLDING ONTO HIGHER POPS OVER THE WESTERN PORTION OF FCST AREA.

SIGNIFICANT WEATHER EVENT..POSSIBLE...SATURDAY NIGHT AS VIGOROUS
MID LEVEL LOW ADVANCES FROM NORTH TEXAS INTO MISSOURI ALONG WITH
ITS ATTENDANT DEEPENING SURFACE LOW AND SOUTHWARD ORIENTED
COLD/DRY FRONT. BOUNDARY PRECEDED BY SQUALL LINE PROGGED TO
ADVANCE RAPIDLY AT 35 TO 40 MPH ACROSS THE REGION WITH
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. BETTER
THREAT REMAINS OVER PORTIONS OF SOUTHEAST TEXAS WHERE SPC HAS A
MODERATE RISK. SLIGHT RISK OVER THE REST OF THE AREA. THOUGH
MODELS HAVE GENERALLY SHOWN A SLIGHT WEAKENING OF KINEMATICS OVER
THE LAST FEWS DAYS...SYSTEM STILL FORMIDABLE. GFS DEPICTING 50 TO
60 KNOT LOW LEVEL JET...VEERING INTO AN 100 KNOT JET ALOFT.
LIMITED INSTABILITY WILL BE MITIGATING FACTOR. HIGH CONFIDENCE IN SQUALL
LINE DEVELOPMENT...BUT ANY DISCRETE MESOCYCLONE DEVELOPMENT AHEAD
OF LINE WILL BE IMPEDED BY CAPPING. SHOULD CAP BREAK...SOME
SIGNIFICANT PRE-SQUALL LINE THUNDERSTORMS COULD DEVELOP.

THUNDERSTORMS EXIT EAST OF ACADIANA SHORTLY AFTER SUNRISE SUNDAY
MORNING WITH THE REMAINDER OF THE WEEKEND LOOKING GOOD. REINFORCING
COLD FRONT MOVES THROUGH MONDAY LOWERING TEMPS AND DEWPOINTS
THROUGH THE FIRST FEW DAYS OF THE WORKWEEK. RETURN FLOW SETS UP
AGAIN WEDNESDAY WITH WARMER TEMPS AND RAIN CHANCES RETURNING.

AVIATION...MVFR CEILINGS AND GOOD CHANCE FOR SHOWERS EXPECTED
TONIGHT AND SATURDAY AS A STORM SYSTEM ADAVNCES INTO THE SOUTHERN
PLAINS.

MARINE...A STRONG ONSHORE FLOW IS EXPECTED TO DEVELOP
TONIGHT AND CONTINUE THROUGH SATURDAY AHEAD OF OUR NEXT FRONTAL
PASSAGE. THE FRONT WILL SHOWERS AND THUNDERSTORMS WILL ADVANCE
ACROSS THE NORTHWEST GULF SATURDAY NIGHT FOLLOWED BY A MODERATE
OFFSHORE FLOW. A SECOND BUT DRY FRONT MOVING INTO THE GULF WATERS
MONDAY WILL BRING STRENGTHENING NORTH WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  59  70  57  70 /  80  60  90  10
KBPT  61  71  55  70 /  80  70  90  10
KAEX  56  64  53  69 /  70  50  90  20
KLFT  56  71  59  70 /  70  50  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT SATURDAY TO 6 AM SUNDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Feb 15, 4:40 AM CST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CST FRI FEB 15 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-161045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
440 AM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHEASTERLY WINDS WILL INCREASE TODAY AS A STRONG STORM SYSTEM
CONTINUES TO DEVELOP ACROSS THE SOUTHWESTERN PARTS OF THE COUNTRY.
INCREASING GULF MOISTURE WILL LEAD TO A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM BY THIS AFTERNOON ACROSS MAINLY SOUTHEAST TEXAS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT
TONIGHT...WITH THE HIGHEST CONCENTRATION OF ACTIVITY ACROSS
INTERIOR SOUTHEAST TEXAS AND WEST-CENTRAL LOUISIANA. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY...BUT NO SEVERE
WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL STORM SYSTEM WILL MOVING EASTWARD ACROSS TEXAS INTO
THE LOWER MISSISSIPPI VALLEY SATURDAY INTO SUNDAY. SATURDAY
EVENING INTO EARLY SUNDAY...A STRONG COLD FRONT WILL MOVE RAPIDLY
ACROSS THE AREA FROM WEST TO EAST...WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS IN THE FORM OF A SQUALL LINE ALONG THE FRONT. HIGH
MOISTURE LEVELS AND STRONG WIND SHEAR INDICATE GUSTY WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THIS LINE OF
STORMS...ESPECIALLY ACROSS SOUTHEAST TEXAS WHERE INSTABILITY
LEVELS WILL BE HIGHER.  CONDITIONS WILL QUICKLY DRY OUT SUNDAY
MORNING WITH DRY WEATHER ANTICIPATED INTO THE MIDDLE OF NEXT WEEK.
INCREASING MOISTURE LEVELS WILL PROMPT THE RETURN OF RAIN CHANCES
BY WEDNESDAY AND THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:40 AM CSTLake Wind AdvisoryLCHLafayette, Saint Martin24 hr
Feb 16, 5:36 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry39 min
Feb 16, 12:17 AM CSTSevere Thunderstorm WarningLCHHardin28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.